Illinois, 2016

Hail in Illinois, August 18, 2016

August 18, 2016 · NWS DVN · 1 event in 1 county or zone

Hot and humid conditions were in place across northwest Illinois ahead of a cold front that moved eastward across the Great Plains. Scattered showers and thunderstorms developed over portions of northwest Illinois during the late afternoon and evening, bringing torrential rains, frequent lightning, 40 mph winds, and even some quarter size hail in Jo Daviess County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Hot and humid conditions were in place across northwest Illinois ahead of a cold front that moved eastward across the Great Plains. Scattered showers and thunderstorms developed over portions of northwest Illinois during the late afternoon and evening, bringing torrential rains, frequent lightning, 40 mph winds, and even some quarter size hail in Jo Daviess County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 18, 5:17 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 18, 5:17 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
617 PM CDT THU AUG 18 2016

...AVIATION UPDATE...

.UPDATE...
Issued at 442 PM CDT Thu Aug 18 2016

I have made short term revisions to rain chances this evening and
overnight, first bumping up coverage for the small but intense
cores moving east through Whiteside and Bureau counties. This
activity may wane eventually, but it's not isolated, it's on a
boundary. Second, the severe cell in Minnesota continues to move
east southeast, and it no doubt laying out a boundary into far
northern Iowa. This boundary has potential to light up with new
cells and form an MCS tonight after dark. I have increased to
moderate chance pops as a starting point beginning north around
7 PM.
ERVIN

&&

.SYNOPSIS...
Issued at 325 PM CDT Thu Aug 18 2016

Isolated showers and thunderstorms have been developing across
portions of Bureau and Putnam counties for much of the day. These
have been along a boundary left over from heavy rain producing
thunderstorms in Ogle and Lee counties last night. Elsewhere
across the cwa isolated showers and thunderstorms have developed
along the CAPE gradient in our ne cwa with peak heating, but
shear was very weak. 3 pm temperatures were in the mid to upper
80s at most locations, along with dewpoints in the lower to mid
70s. This has pushed the heat index into the mid to upper 90s.

In southern MN a lone severe thunderstorm was southeast of Redwood
Falls and was tracking eastward. This storm was sliding along the
CAPE gradient and where deep layer shear was strong.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 325 PM CDT Thu Aug 18 2016

Forecast focus on thunderstorm chances.

Late this afternoon and tonight: Isolated showers and
thunderstorms should diminish quickly with loss of heating.
Thunderstorms in MN should remain north of the dvn cwa but
potentially could graze Highway 20 later this evening or
overnight if the HRRR is correct. However, most CAM's keep the dvn
cwa dry, so confidence is low on convective trends. For now will
go with the dry look. Minimum temperatures will be around 70 at
most locations.

Friday: Other than isolated showers and storms again with the
convective temperature reached, attention will turn to our nw cwa.
We will maintain chance pops during the afternoon as impressive upper
level trough (for mid August) digs into the northern Plains. Low
level moisture transport will increase in our nw cwa during the
afternoon as large scale ascent begins to arrive. However, the
better forcing will still be west and north of the dvn cwa. Ahead
of this system and approaching strong cold front, very warm and
humid conditions will over the cwa. However, clouds should be on
the increase so expect highs in the mid to upper 80s. This will
push heat index readings into the mid 90s, especially near and
south of Interstate 80.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 325 PM CDT Thu Aug 18 2016

Main forecast concern in the long term is still the chance for
showers and thunderstorms Friday night into Saturday.  Model
solutions still show differences in timing, however they agree on
the mass fields and subsequent wave pattern.  Strong to severe
thunderstorms will be possible late Friday and into early Saturday
morning across the area, with possibly another round of storms later
in the day.

Overall a unique jet pattern where entrance regions across the
northern CWA early Saturday, transitions to a coupled jet with the
divergent zone across our east on Saturday afternoon.  This jet will
lead to different areas throughout Saturday, where convection will
be favored.  This, coupled with strong convergence along the surface
front, will lead to widespread coverage of thunderstorms and
possibly heavy rain.

Overall timing of the wave is different between the guidance with
the ECMWF now being the faster of the two.  Regardless of this
difference between guidance, there is strong signal for morning
convection across the CWA, with a prefrontal wave that is in all of
the guidance.  Deep layer shear of 30 to 40 knots, with a very moist
BL and strong frontal convergence will lead to strong to severe
thunderstorms with the main threats being damaging winds and heavy
rain.

Of question is a low end tornado threat.  The ECMWF, GFS and NAM all
suggest different scenarios ranging from isolated tornado threat
across the northern CWA Saturday AM, to no threat what so ever.  At
this time, will keep the mention of tornadoes in the AFD.

The main question for Saturday is what happens in the afternoon. The
ECMWF, says we see little to no rain and NAM regenerates convection
across our east that may be strong to severe.  Regardless,
convective debris will likely limit overall instability and lead to
a difficult forecast.  The timing of the front and any clearing will
directly affect Saturday afternoon's chance for storms.

After this period, there are few changes to the forecast as cool dry
air is still forecast for the rest of the weekend.  NW flow will
keep the area cool and dry before H5 ridging and then SW return to
the area and lead to warmer temps and a return to the moisture.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 609 PM CDT Thu Aug 18 2016

VFR weather will dominate most of the next 24 hours once again,
but like the past few days, thunderstorms will be a low threat. We
are watching northern Iowa early this evening, to see if a
thunderstorm cluster will drop southeast into locations along
highway 20, or if it remains north. If it does drop south, it
would likely bring a IFR period of heavy rain and gusty winds to
all of northeast Iowa and northwest Illinois. For now, I will only
include thunder at DBQ on a tempo period this evening, but may
need to add this in CID and MLI if the storms dive south.

The next chance for thunder looks to be late friday afternoon and
evening, but coverage is far from certain that far out.

&&

.DVN Watches/Warnings/Advisories...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Gibbs
AVIATION...Ervin
Hazardous weather outlook, Aug 18, 2:23 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT THU AUG 18 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-192030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
323 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING NORTH OF A LINE FROM GALVA TO TIPTON TO INDEPENDENCE.
LIGHTING AND HEAVY RAIN ARE THE MAIN THREATS AT THIS TIME.

HEAT INDICES WILL PEAK IN THE MID TO UPPER 90S ALONG AND SOUTH OF
HIGHWAY 30.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AND SATURDAY...SCATTERED THUNDERSTORMS ARE LIKELY ALONG
AND AHEAD OF A COLD FRONT. SOME OF THE STORMS MAY BECOME SEVERE
WITH THE PRIMARY THREAT BEING DAMAGING WINDS. HEAVY RAINFALL RATES
ARE ALSO POSSIBLE. THE MOST LIKELY TIME PERIOD FOR STORMS IS
FRIDAY NIGHT INTO SATURDAY MORNING.

A SECONDARY ROUND OF THUNDERSTORMS IS POSSIBLE SATURDAY AFTERNOON.
IF STORMS REDEVELOP....SOME COULD BECOME SEVERE.

FOR TUESDAY NIGHT AND WEDNESDAY...THERE IS A CHANCE FOR
THUNDERSTORMS. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE
RISK FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NICHOLS/UTTECH/GIBBS/HAASE

In the hours before

Special weather statement, Aug 18, 3:08 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
408 PM CDT THU AUG 18 2016

ILC195-182145-
WHITESIDE-
408 PM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WHITESIDE COUNTY
UNTIL 445 PM CDT...

AT 408 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROCK FALLS...
MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STERLING...ROCK FALLS...TAMPICO...DEER GROVE...EMERSON...
ROUND GROVE...AGNEW...DOUGLAS PARK...WHITESIDE COUNTY AIRPORT...
YEOWARD ADDITION...GALT...GRIMES ADDITION AND COMO.

THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 31 AND 44.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4158 8964 4158 8970 4164 8988 4181 8988
      4187 8963 4159 8963
TIME...MOT...LOC 2108Z 271DEG 24KT 4172 8977

GIBBS
Special weather statement, Aug 18, 4:12 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
512 PM CDT THU AUG 18 2016

ILC011-155-195-182245-
BUREAU-PUTNAM-WHITESIDE-
512 PM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUREAU...NORTHEASTERN
PUTNAM AND SOUTHEASTERN WHITESIDE COUNTIES UNTIL 545 PM CDT...

AT 511 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
PRINCETON...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...AND ALL OF NORTHERN AND EASTERN BUREAU COUNTY.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 50 AND
72.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4120 8917 4152 8986 4158 8987 4158 8998
      4168 8972 4167 8963 4159 8963 4159 8917
TIME...MOT...LOC 2211Z 309DEG 24KT 4148 8951

ERVIN
Special weather statement, Aug 18, 4:38 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
538 PM CDT THU AUG 18 2016

ILC011-155-182330-
BUREAU-PUTNAM-
538 PM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUREAU AND PUTNAM
COUNTIES UNTIL 630 PM CDT...

AT 537 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUREAU
JUNCTION...OR NEAR PRINCETON...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...HENNEPIN...SPRING VALLEY...HENRY...DEPUE...GRANVILLE...
LADD...TISKILWA...BUREAU JUNCTION...MCNABB...PUTNAM...MARK...
SEATONVILLE...MAGNOLIA...STANDARD...HOLLOWAYVILLE...OTTVILLE...
SPRING VALLEY AIRPORT...FLORID AND COAL HOLLOW.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 61 AND
71.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4110 8936 4112 8934 4115 8933 4115 8939
      4133 8954 4145 8928 4133 8916 4110 8916
TIME...MOT...LOC 2237Z 322DEG 23KT 4133 8939

ERVIN

The radar

The Quad Cities radar (KDVN), 94 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jo Daviess

When
August 18, 6:24 PM CST
Where
Jo Daviess County, 3.44 mi SE of Apple Canyon Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.380, -90.110

The spotter also reported strong winds and torrential rain with the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658065.